BACKGROUND: Escalation to anti-tumour necrosis factor (anti-TNF) in inflammatory bowel disease (IBD) patients on thiopurine is a common clinical scenario. However, the impact of discontinuing thiopurine at escalation is unclear.
AIM: To assess the impact of discontinuing versus continuing thiopurine therapy at anti-TNF initiation.
METHODS: We used the Danish registries to establish a national cohort of patients with IBD on thiopurine therapy prior to initiating anti-TNF from 2003 to 2018. We compared patients discontinuing thiopurine therapy within 90 days of anti-TNF initiation to those continuing. Our primary outcome was a composite of any new oral corticosteroid use, IBD-related hospitalization, surgery or death. We used Cox regression models to calculate adjusted hazard ratios (aHR) and 95% confidence intervals (CI).
RESULTS: Of the 10,352 anti-TNF exposed patients, 2,630 (1590 Crohn's disease (CD) and 1040 ulcerative colitis (UC)) received thiopurines prior to anti-TNF. After anti-TNF initiation, 979 patients discontinued thiopurines. Discontinuing thiopurines within 90 days of anti-TNF initiation, increased the risk of the primary outcome (aHR: 1.22; 95% CI: 1.10-1.36), particularly for IBD-related hospitalization (aHR: 1.14; 95% CI: 1.00-1.31) and oral corticosteroid use (aHR: 1.27; 95% CI: 1.13-1.44). This increased risk of the primary outcome was seen in both CD (aHR: 1.17; 95% CI 1.02-1.34) and UC (aHR: 1.32; 95% CI: 1.12-1.55).
CONCLUSIONS: In a nationwide cohort study of IBD patients, we observed that discontinuing thiopurines after anti-TNF initiation was associated with an increased risk of adverse outcomes, in particular an increase in hospitalizations. Further interventional studies exploring this common clinical scenario are required.